Jump to content
CrazyBoards.org

better...or worse?


Recommended Posts

So I was diagnosed BPNOS almost four years ago and put on meds, and lately I've been taking stock as to whether I'm better off or not, because sometimes I feel worse than I did before I was diagnosed.  I feel more generally depressed and unhappy with my life, though I think the incidence of violent mixed episodes has gone down.  And there's the side effects of the meds.  My memory is for shit now.  I have to watch tv shows two or three times before I remember what happened.  I forget things from one minute to the next.  I think that's the side effect that bothers me the most.  That and the weight gain (thanks lithium and Risperdal).  I just feel like I should feel better today than I did four years ago, and a lot of the time I don't.  There are frequently times when I want to ditch all my meds and start smoking again, because I felt happier then.  I feel like the things that I'm supposed to do to make me healthier just make me more unhappy, like I'm being forced to do things I don't want to do.

 

Anyone else feel this way?

Link to comment
Share on other sites

Before my dx I was a mess. I was dx'd at 17, but they said it probably started when I was 10. My first go with medication didn't help much, then my pdoc fired me. I was 17! I had already been IP once with that pdoc. He refused to listen to me, and refused to see me in crisis, firing me after a suicide attempt.

 

Through the emergency room I found another pdoc. He was amazing. He put me on meds that worked, and I did spend a lot of time in and out of hospitals between the ages of 17 and 23 (and once at 28, once at 29. I'm 30 now). 

 

Sometimes the first batch of meds doesn't work. I call it the med-go-round (so do many others). I find if I keep myself up to date with what I'm taking, and am honest with my pdoc (whom I've been seeing for 2 years now) I'm a lot better. I've had rough patches.

 

It sounds like your meds aren't working the way they should be. You shouldn't feel that down. That's something to bring up with your doc. Remember, you have rights as a patient, and you can ask to switch medications or try something else. I find some of my pdoc appointments are us throwing med ideas around, and coming to an agreement.

 

It, unfortunately, can take a while to get stable. The worst is coming out of a manic episode, because you were on top of the world, everything feels dulled.

 

I still have hypomanic episodes, but not bad. I had mixed episodes, but we switched meds and its fortunately over. I've had ECT, which saved my life, at the age of 23. 

 

There IS something or someone out there that will help you. It might seem hopeless, but that's the MI talking. Without meds I'd be dead. You just need the right combo.

Link to comment
Share on other sites

So I was diagnosed BPNOS almost four years ago and put on meds, and lately I've been taking stock as to whether I'm better off or not, because sometimes I feel worse than I did before I was diagnosed.  I feel more generally depressed and unhappy with my life, though I think the incidence of violent mixed episodes has gone down.  And there's the side effects of the meds.  My memory is for shit now.  I have to watch tv shows two or three times before I remember what happened.  I forget things from one minute to the next.  I think that's the side effect that bothers me the most.  That and the weight gain (thanks lithium and Risperdal).  I just feel like I should feel better today than I did four years ago, and a lot of the time I don't.  There are frequently times when I want to ditch all my meds and start smoking again, because I felt happier then.  I feel like the things that I'm supposed to do to make me healthier just make me more unhappy, like I'm being forced to do things I don't want to do.

 

Anyone else feel this way?

 

Sometimes I feel worse off too, especially with my memory.  It has gone down the drain completely.  Long term is still ok, but short term is becoming a problem.  Like you, that side effect bothers me the most also.

 

I also had weight gain at one point, and was put on a med to counter that which has really helped (naltrexone) ... (Thanks to Clozaril and the weight gain side effect that never went away even after I stopped taking it).

 

There is a combo out there that will help you, it just might take awhile to find it.  It took me until 2010 (about 10 years) to find the right med combo, until I was more stabilized than I had been in the past.  It is/can be frustrating but keep working with your pdoc to come up with the right cocktail for you.

Link to comment
Share on other sites

My memory is for shit, too. Used to be just my short-term memory, but now my long-term memory is crap as well (save for some miscellaneous unimportant garbage, which I seem to be able to hold onto forever). It's frustrating, but I'd rather have a bad memory than be dead (although I sometimes feel the reverse).

Someone mentioned the heightened visuals and aurals. I don't get the former, but definitely get the latter. It's a curse if you ask me. My hearing is already too good, but with a Manic or mixed episode it's like someone cranked the volume. I appreciate the fact that my hearing is dulled on meds. Problem is that it dulls them all indiscriminately. Blech.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...